How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Small Animal Veterinarian.
Category: Dog
Satisfied Customers: 18913
Experience:  BVMS, MRCVS. { Glasgow UK }
Type Your Dog Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

My boxer ate a flector patch--(diclofenac epolamine topical

Customer Question

My boxer ate a flector patch--(diclofenac epolamine topical patch). What can I do until the vet opens. He vomited the patch--I think he had it in his stomach for several hours before this!!
Submitted: 7 years ago.
Category: Dog
Expert:  Dr Scott Nimmo replied 7 years ago.
Thanks for the questionCustomer

It is good that the dog vomited up the patch but the possibility remains that some of the active ingredient has been absorbed. This is an unusual poisoning that few vets will have encountered, I have found the following information.

" Even a used Flector® Patch contains a large amount of diclofenac epolamine (as much as 170 mg). The potential therefore exists for a small child or pet to suffer serious adverse effects from chewing or ingesting a new or used Flector® Patch. It is important for patients to store and dispose of Flector® Patch out of the reach of children and pets. " Reference LINK

Given the above information the best thing to do is to contact an emergency vet and explain what has happened. Diclofenac is a nonsteroidal anti-inflammatory drug (NSAID) for which there will be no antidote. These poisoning are treated on a symptomatic basis, make the dog vomit, make it swallow activated charcoal to mop up any drug in the alimentary tract and then control such symptoms as vomiting, diarrhoea, stomach ulcers or anything else which occurs.

If I have not covered your question fully enough or you would like to ask more I will be online for the next hour or so and I will be at your disposal

Scott Nimmo BVMS

Related Dog Questions